Alabama, 2019

Damaging Winds in Alabama, August 7, 2019

August 7, 2019 · NWS HUN · 7 events in 5 counties and zones

Clusters of strong to severe thunderstorms developed during the afternoon hours in western and middle Tennessee and dropped south into north Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong to severe thunderstorms developed during the afternoon hours in western and middle Tennessee and dropped south into north Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 2:34 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
334 PM CDT Wed Aug 7 2019

.NEAR TERM...(Tonight)
Issued at 334 PM CDT Wed Aug 7 2019

For the remainder of the afternoon, we anticipate clusters of
convection extending from the TN Valley northwestward into the Ozarks
region to continue tracking southeastward across the local area.
Although this activity will remain most concentrated in the vicinity
of a subtle low-level convergence boundary (likely a remnant outflow
boundary from last night's MCS), we have indicated likely POPs for
all forecast zones during the late afternoon hours. Environmental
conditions are favorable for strong-marginally severe storms, based
on deep-layer bulk shear of 30-35 knots and MLCAPE in the 3000-4000
J/kg range in areas that continue to experience strong insolation.
Based on simple extrapolation, we will maintain likely POPs for the
southeastern portion of the forecast area immediately after sunset,
with current activity expected to largely dissipate by 02-03Z.
However, latest near term guidance continues to suggest renewed
development of convection across the MO Valley region late this
afternoon/early this evening, likely initiated by outflow from storms
in that region earlier today. This cluster of showers and
thunderstorms is predicted to organize into another MCS, which will
track rapidly southeastward -- potentially impacting the northwestern
portion of the CWFA before sunrise tomorrow morning. In the interim
period, patchy fog may develop late this evening, especially in areas
that experience heavy rainfall later today. Lows will be quite mild
and in the l-m 70s.

.SHORT TERM...(Thursday through Saturday)
Issued at 334 PM CDT Wed Aug 7 2019

Overall, we anticipate little change in the synoptic flow pattern
during the period from Thursday-Friday, as the region will remain
beneath moderately strong northwest flow along the northeastern edge
of a 500-mb anticyclone centered across the southern Plains. Similar
to today, it appears as it we may see a temporary lull in the
coverage of showers and thunderstorms late Thursday morning/early
Thursday afternoon, before scattered convection redevelops in the
vicinity of a subtle low-level streamline confluence axis draped
across the CWFA. Although morning cloud cover will likely limit
instability compared to today (MLCAPE progged to be in the 1500-2500
J/kg range), bulk shear will still be supportive of storm
organization and perhaps some brief strong wind gusts/small hail with
the most intense cores. A consensus of short term NWP guidance
continues to suggest that a pronounced mid-level shortwave
disturbance will dig southeastward from the MO Valley into the mid-
South region Thursday night, before crossing our region Friday
morning. Stronger synoptic scale forcing for lift associated with
this wave will contribute to a fairly widespread coverage of showers
and thunderstorms during this period, with instability/shear
parameters suggesting the threat for a few strong but sub-severe
storms. Deep-layer flow will veer to the north-northwest and diminish
considerably from Friday afternoon-Saturday, as the mid- level
disturbance shifts southeastward off the Atlantic coast. This will
allow for drying of the vertical column as confirmed by trends in
precipitable water values, and we have lowered POPs into the low
chance range both periods. Due to little fluctuation in the thermal
properties of the boundary layer, max temps will be dictated by
clouds/precipitation, with Friday expected to be the coolest period
featuring highs in the m-u 80s. Lows will remain in the l-m 70s each
morning.

.LONG TERM...(Saturday night through Tuesday)
Issued at 334 PM CDT Wed Aug 7 2019

Models dissipate the afternoon activity on Saturday night very early
in the evening. As a surface high and a very warm upper ridge builds
into the area on Saturday precipitation should be well south and
east of northern Alabama and southern middle TN. Very warm 925 mb
temperatures between 25 and 27 degree are shown in most guidance.
This along with abundant sunshine should allow highs to climb into
the mid 90s at the very least. The airmass advecting into the region
on the east side of this upper level ridge should keep very humid
conditions in the forecast. Heat index values should climb back into
the 100 to 104 degree range again.

This pattern doesn't change much through Wednesday night, as the
upper ridge edges closer to the Tennessee Valley, but never really
builds over it. This will keep northern Alabama and southern middle
Tennessee in northwest flow aloft, keeping on and off chances of
showers and thunderstorms in the forecast. A moist and very unstable
airmass will remain in place, so additional strong thunderstorm
activity will remain possible. Heavy rainfall and some flooding may
become an even more widespread concern Tuesday into Wednesday, as a
decent front for this time of year pushes into the area via NW flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Aug 7 2019

Latest visible satellite imagery and sfc observations confirm VFR
conditions at the MSL/HSV terminals early this aftn, with sct layers
of cu/ac slowly developing beneath a bkn deck of cirrus. However, we
expect fairly rapid development of convection to occur btwn 18-21Z,
in the vicinity of a NW-to-SE oriented low-level convergence boundary
bisecting the region. Storms should track southeastward and could
become quite numerous and strong, due to a favorable combination of
instability and wind shear. Thus, we have included TEMPO groups for
TSRA and MVFR cigs/vsbys at both airports btwn 21-24Z. Although
lingering SHRA may continue invof the terminals early this evening,
we have removed TSRA from the TAFs after 00Z, but this may need
further evaluation based on radar trends. Patchy BR/FG may also
develop in portions of the area btwn 04-13Z, but with expected
coverage of bkn-ovc mid and high-lvl clouds, we will not include in
the forecast at this point. Sct cu field should redevelop by the end
of the TAF period, with WSW flow increasing to 5-10 knots once again.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...KTW
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 2:49 PM CST, 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
349 PM CDT Wed Aug 7 2019

ALZ001>010-016-TNZ076-096-097-081100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
349 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Remainder of today and tonight...

Scattered to numerous thunderstorms will impact the outlook area
this afternoon, before dissipating early this evening. However, a
separate episode of thunderstorms is expected across the northwestern
portion of the region before sunrise tomorrow morning. Strong to
marginally severe storms will be possible, with damaging winds and
large hail the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms will be possible each day as a series of
upper disturbances push across the region. A few of these storms
could be strong in nature, and will be capable of localized damaging
winds and brief heavy rainfall.

.SPOTTER CALL TO ACTION STATEMENT...

Limited activation of storm spotters and emergency management
personnel is possible this afternoon and evening.

70/DD

In the hours before

Special weather statement, Aug 7, 12:48 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
148 PM CDT Wed Aug 7 2019

ALZ006-TNZ096-071915-
Madison AL-Lincoln TN-
148 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Fayetteville, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Hazel Green, Ardmore, Lincoln, Elkwood, Dellrose,
Belleview, Cash Point, Skinem and Toney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3497 8645 3488 8678 3499 8678 3499 8684
      3526 8683 3526 8680 3525 8675 3528 8672
TIME...MOT...LOC 1847Z 318DEG 26KT 3515 8676

KTW
Special weather statement, Aug 7, 1:10 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
210 PM CDT Wed Aug 7 2019

ALZ006-009-TNZ076-096-097-072000-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
210 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...NORTHERN
MADISON...MOORE...LINCOLN AND FRANKLIN COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from 10 miles northeast of Ardmore to the Estill
Springs area moving southeast at 10 mph.

Pea size hail and winds around 45 mph will be possible with these
storms.

Locations impacted include...
Northern Huntsville, Winchester, Fayetteville, Moores Mill,
Meridianville, Lynchburg, Hazel Green, Decherd, Estill Springs and
Cowan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3541 8626 3539 8628 3534 8624 3533 8620
      3536 8616 3534 8603 3523 8588 3508 8586
      3494 8599 3487 8627 3475 8661 3493 8678
      3499 8678 3499 8684 3526 8682 3525 8675
      3533 8660 3537 8659 3532 8642
TIME...MOT...LOC 1908Z 315DEG 10KT 3508 8652

KTW
Special weather statement, Aug 7, 1:18 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Huntsville AL
218 PM CDT Wed Aug 7 2019

ALZ008-010-071945-
Marshall AL-DeKalb AL-
218 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, or near Boaz, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albertville, Boaz, Crossville, Geraldine, McVille, Arona, Painter,
Kilpatrick, Hustleville and Rodentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3420 8611 3419 8611 3419 8617 3418 8620
      3424 8626 3440 8609 3422 8584 3420 8584
TIME...MOT...LOC 1917Z 317DEG 19KT 3425 8608

12
Special weather statement, Aug 7, 2:04 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
304 PM CDT Wed Aug 7 2019

ALZ006-009-072030-
Madison AL-Jackson AL-
304 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
NORTHEASTERN MADISON COUNTIES UNTIL 330 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Market, moving southeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Moores Mill, Meridianville, Hazel Green, Gurley, New Market,
Maysville, Princeton, Plevna, Estillfork and Brownsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3489 8610 3475 8620 3469 8638 3487 8658
      3499 8652 3499 8634
TIME...MOT...LOC 2004Z 304DEG 32KT 3490 8644

KTW
Special weather statement, Aug 7, 2:32 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
332 PM CDT Wed Aug 7 2019

ALZ010-072115-
DeKalb AL-
332 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEKALB COUNTY UNTIL 415
PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Payne, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Payne, Rainsville, Fyffe, Geraldine, Pine Ridge, Dog Town,
Collbran, Guest, Little River Canyon NP and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8558 3447 8557 3444 8558 3441 8561
      3437 8563 3436 8566 3434 8568 3429 8574
      3436 8600 3451 8584 3450 8556
TIME...MOT...LOC 2032Z 273DEG 25KT 3440 8573

JMS
Special weather statement, Aug 7, 2:47 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
347 PM CDT Wed Aug 7 2019

ALZ001-002-072130-
Lauderdale AL-Colbert AL-
347 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND CENTRAL
COLBERT COUNTIES UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 13 miles southeast of J P Coleman State Park, moving
southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, St. Florian,
Underwood-Petersville, Posey Loop, New Bethel and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3501 8792 3482 8755 3457 8779 3457 8781
      3486 8810
TIME...MOT...LOC 2046Z 306DEG 15KT 3486 8795

JMS

The radar

The Columbus AFB radar (KGWX), 123 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 7, 3:17 PM CST
Where
Colbert County, 1.09 mi WNW of Ford City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.786, -87.538

Multiple trees were knocked down on River Road at Lakeview Drive.

Thunderstorm Wind, Madison

When
August 7, 4:23 PM CST
Where
Madison County, Meridianville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.850, -86.570

Power lines were knocked down on Highway 431 in Meridianville.

Thunderstorm Wind, Limestone

When
August 7, 4:31 PM CST
Where
Limestone County, 2.29 mi S of Hays Mill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Social Media
Coordinates
34.837, -86.978

A tree was knocked down near the intersection of Runway Street and Windsor Place.

Thunderstorm Wind, Limestone

When
August 7, 4:48 PM CST
Where
Limestone County, 0.15 mi S of Mooresville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.628, -86.880

Power lines were knocked down onto a house in the 200 block of Highway 20.

Thunderstorm Wind, Morgan

When
August 7, 4:56 PM CST
Where
Morgan County, 0.75 mi W of Flint City
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.522, -86.983

A large tree was snapped on Harris Mountain Drive near Unity Baptist Church.

Thunderstorm Wind, Madison

When
August 7, 5:09 PM CST
Where
Madison County, 1.13 mi E of Deposit
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.850, -86.450

A tree was knocked down in the 5700 block of Maysville Road in New Market.

Thunderstorm Wind, Cullman

When
August 7, 6:04 PM CST
Where
Cullman County, 6.09 mi ESE of Bremen
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.950, -86.870

Trees were knocked down onto a car at the intersection of I-65 and Highway 91.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851478, 851479, 851480, 851481, 851482, 851483, 851484.